[Skip to Content]
[Skip to Content Landing]
Article
November 1979

Tar Gel Interaction With Disulfiram

Author Affiliations

From the Department of Dermatology, University of Michigan Medical School, Ann Arbor.

Arch Dermatol. 1979;115(11):1367-1368. doi:10.1001/archderm.1979.04010110059030
Abstract

Tar gels are currently promoted as effective substitutes for crude coal tar preparations in responsive dermatoses. The gel vehicles contain approximately one-third alcohol. We report a case of a disulfiram (Antabuse) reaction in a patient using tar gel.

Report of a Case  A 29-year-old man was admitted for inpatient therapy of extensive psoriasis with tar gel (Estar) and ultraviolet B energy. He had a history of psychiatric difficulties and alcohol abuse; however, he denied alcohol use for 48 hours prior to hospitalization. Otherwise, results of further history and review of symptoms were normal. Physical examination showed guttate and plaque forms of psoriasis covering approximately 20% of the body surface area. The results of the remainder of the examination were within normal limits.Nightly tar gel therapy was initiated. Six days later, after consultation with a psychiatrist, the patient agreed to institution of disulfiram therapy, 125 mg orally every morning.

First Page Preview View Large
First page PDF preview
First page PDF preview
×